BHealthy Blog

Are You Truly Allergic to That Medication?

By Megan Sessums, Pharmacist Resident, BHMC-Little Rock

Why is it important to distinguish between a drug allergy and drug intolerance?

If you have a medication listed as an allergy, physicians will be hesitant to prescribe it and pharmacists to dispense it for fear that it could jeopardize your health when in reality it may be the best medication to treat your condition.

So what is a drug allergy?

A drug allergy occurs when your immune system mistakenly identifies a drug as a harmful substance, similar to how it attacks invading viruses or bacteria. When your immune system fights back, a series of chemical steps in the body produce an allergic reaction to the medication.

The first time you take a medication, you may have no complications. However if your immune system is sensitive to the medication, it will produce antibodies. The next time you take the medication the antibodies tell your body to produce a chemical substance called histamine, which creates the allergy symptoms.

Drug allergies can range from minor skin rashes and hives to rare serious reactions. Anaphylaxis, or anaphylactic shock, while rare, is the most dangerous drug reaction. Symptoms include hives, trouble breathing, swelling of the throat or mouth, rapid heartbeat, and feeling very lightheaded. This reaction usually appears within one hour after you take the medicine and could be fatal without emergency care.

A number of medications can cause allergic reactions, with antibiotics being the leading offenders. Penicillin and penicillin derivatives such as ampicillin or Augmentin and sulfonamides like Bactrim are the most common antibiotics associated with drug allergies. Anticonvulsants, or medications used to control seizures, are also known to cause allergic reactions. These include lamotrigine (Lamictal), phenytoin (Dilantin), carbamazepine (Tegretol), and valproic acid (Depakote).

If you have ever had a serious allergic reaction to a medicine, you should not receive the same drug in the future. This may also limit treatment options with similar drugs in that class.

So what is a drug intolerance and how does it differ from a drug allergy?

A drug intolerance is an adverse effect from a drug such as diarrhea, nausea, headache, or drowsiness. A drug intolerance is different from a drug allergy because it doesn’t involve an immune reaction. Also unlike a drug allergy, a drug intolerance doesn’t necessarily mean you have to avoid that medication or those in the same class.

Antibiotics, such as penicillins and fluoroquinolones (ciprofloxacin, for example) may commonly cause stomach upset and diarrhea. Opioid pain medications, which include morphine, hydrocodone, oxycodone, and codeine, are well known for inducing drowsiness in some individuals.

Drug intolerances can be either avoided or made less severe.

For example, nausea associated with medications can be reduced by taking them with food or at bedtime. Your pharmacist or physician may also suggest starting with a low dose and tapering up to a goal dose to avoid side effects at the beginning of therapy. Separating the timing of multiple blood pressure medications can be beneficial to reduce dizziness.

Often drug intolerances simply disappear as drug therapy continues and your body is able to better tolerate the drug.

If a drug intolerance is mislabeled as a drug allergy, this could prevent the most effective drug therapy from being selected.

For example, just because oral erythromycin (Ery-tab) makes a person nauseated, another similar drug such as azithromycin (Zithromax) could be well tolerated. However, as a pharmacist, I would not dispense either if an individual has it listed as an allergy.

Also keep in mind that when certain antibiotics are avoided due to “allergies” and broader-spectrum antibiotics are prescribed, bacteria become resistant and may further limit treatment options.

Your doctors and pharmacists need to know your medication allergies. Be specific when describing the type and severity of reaction.

If you are unsure whether you have a true drug allergy, your doctor can do a blood or skin test to confirm.

Choose Language